Alert archive / California / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Mar 10, 2021, 2:46 PM PST for Fresno County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2021, 2:46 PM PST (22:46 UTC)
- Expired
- Mar 10, 2021, 3:30 PM PST
- In force
- 44 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 39 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
776
WUUS56 KHNX 102246
SVRHNX
CAC019-102330-
/O.NEW.KHNX.SV.W.0001.210310T2246Z-210310T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
246 PM PST Wed Mar 10 2021
The National Weather Service in Hanford CA has issued a
* Severe Thunderstorm Warning for...
Central Fresno County in central California...
* Until 330 PM PST.
* At 246 PM PST, a severe thunderstorm was located over Easton, or 10
miles south of Fresno, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fresno, Raisin City, Calwa, Easton, Bowles and Caruthers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3654 11984 3660 11993 3679 11981 3670 11964
TIME...MOT...LOC 2246Z 226DEG 24KT 3663 11981
HAIL...1.00IN
WIND...60MPH
$$
BSO2 follow-up statements
061
WWUS56 KHNX 102302
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
302 PM PST Wed Mar 10 2021
CAC019-102330-
/O.CON.KHNX.SV.W.0001.000000T0000Z-210310T2330Z/
Fresno CA-
302 PM PST Wed Mar 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PST
FOR CENTRAL FRESNO COUNTY...
At 302 PM PST, a severe thunderstorm was located over Calwa, or near
Fresno, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fresno, Raisin City, Calwa, Easton, Bowles and Caruthers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3654 11984 3660 11993 3679 11981 3670 11964
TIME...MOT...LOC 2302Z 226DEG 24KT 3671 11971
HAIL...1.00IN
WIND...60MPH
$$
BSO339
WWUS56 KHNX 102329
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
329 PM PST Wed Mar 10 2021
CAC019-102337-
/O.EXP.KHNX.SV.W.0001.000000T0000Z-210310T2330Z/
Fresno CA-
329 PM PST Wed Mar 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO COUNTY WILL
EXPIRE AT 330 PM PST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However additional showers and thunderstorms
with small hail are still possible this evening.
LAT...LON 3654 11984 3660 11993 3679 11981 3670 11964
TIME...MOT...LOC 2327Z 226DEG 24KT 3681 11958
$$
DCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 1:15 PM PST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 10, 1:15 PM PST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Hanford CA 115 PM PST Wed Mar 10 2021 .SYNOPSIS...A cold storm system will continue to bring scattered showers and isolated thunderstorms to the district through Thursday with snow above 2,500 feet. Heavy snow accumulations are likely above 5.000 feet by Thursday evening. A few lingering showers are possible over the mountains and desert Friday. High temperatures will average well below normal through the end of this week. Saturday and Sunday will be dry with seasonable afternoon temperatures. && .DISCUSSION...A storm system which only days ago originated in the Gulf of Alaska is currently situated along the northern California coast near Eureka. This storm has already produced generous snow totals in the mountains since Tuesday evening and snow has been observed at elevations as low as 2500 feet. By late this morning up to 10 inches of snow had fallen in the vicinity of Bass Lake and a few automated gages in the Sierra above 7,000 feet reported new snow accumulations of a foot or more. Scattered showers and isolated thunderstorms with small hail and heavy downpours have been occurring in the lower elevations this afternoon. Convective activity will likely continue through Thursday over much of the CWA as the cold core upper level low inches down the California coast. Showers will be most numerous over the mountains during the next 24 hours and be more widely scattered in the San Joaquin Valley. The models forecast the center of this cold core low to be near Point Conception by late Thursday afternoon. Due to its proximity, the atmospheric environment will again be unstable enough to trigger isolated thunderstorms with small hail in the San Joaquin Valley, especially south of Fresno County. Meanwhile, additional snow will fall at elevations above 2500 feet tonight and about 3500 feet on Thursday with associated hazardous winter impacts above these elevations for motorists. Shower activity will diminish over our CWA Thursday evening and night as this storm system gravitates farther south. Isolated to scattered showers could linger over the mountains and desert through Friday, however, as moisture wraps around this storm on its way into western Arizona. By Friday night, the models position this storm over the Four Corners region and a northerly flow should bring a drier air mass into our CWA. Low clouds could remain banked up, however, along the north facing slopes of the Kern county mountains into Saturday morning. Otherwise, high temperatures through Friday will average well below normal over much of the central California interior. A warming trend this weekend will finally bring high temperatures to seasonable levels as an upper level ridge of high pressure drifts across the state from the Eastern Pacific into the Great Basin. It's encouraging to see the NBM and the ensembles in much better agreement today which bring another cold storm system with a return of showery weather to much of the central California interior Sunday night and Monday. If this system takes more of an eastern track than the current storm system as the models suggest, the bulk of its precipitation will fall over the Sierra and may end up staying north of Kern County. Whatever the case, elevations in the Sierra above 5,000 feet will probably receive several new inches of snow from this storm system by Monday evening. In addition, this storm will also bring another unseasonably cool air mass into the CWA early next week. Afternoon temperatures Monday may again be no higher than the 50s in the San Joaquin Valley and the Kern County desert. Upper level ridging in the wake of this storm will bring dry weather and a warming trend on days 6 and 7. By next Wednesday afternoon, temperatures should be back up near normal. && .AVIATION...IFR conditions will prevail over the mountains during the next 24 hours with local LIFR and mountain obscurations in precipitation. MVFR ceilings can be expected in the foothills with local IFR in heavier showers through 00z Friday. Isolated thunderstorms with small hail can be expected in the San Joaquin Valley and lower foothills through at least 03z Thursday and again after 20z Thursday. VFR conditions can be expected elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 10 PM PST this evening for CAZ190>195. Winter Storm Warning until 4 PM PST Thursday for CAZ196-197. && synopsis...Durfee public/fw...Durfee aviation....BSO PIO/IDSS...BSO, DCH weather.gov/hanford
In the hours before
Local storm report, Mar 10, 1:02 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
102 PM PST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM SNOW PINE MOUNTAIN CLUB 34.85N 119.16W
03/10/2021 M4.0 INCH KERN CA PUBLIC
ELEVATION 6250 FEET.
&&Local storm report, Mar 10, 1:13 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
113 PM PST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 3 ENE VISALIA 36.34N 119.28W
03/10/2021 M0.25 INCH TULARE CA NWS EMPLOYEE
LOCATION APPROXIMATE.
&&Special weather statement, Mar 10, 1:38 PM PST, 1 hour 8 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 138 PM PST Wed Mar 10 2021 CAZ180-181-183-184-102215- San Joaquin Confluence CA-Fresno CA-Merced and Madera CA- Foggy Bottom CA- 138 PM PST Wed Mar 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADERA AND CENTRAL FRESNO COUNTIES UNTIL 215 PM PST... At 137 PM PST, trained weather spotters reported a strong thunderstorm near Parkwood, or near Madera, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Madera, Parkwood, Parksdale, Bonadelle Ranchos-Madera Ranchos and Biola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3673 12015 3687 12025 3704 11995 3690 11982 TIME...MOT...LOC 2137Z 241DEG 28KT 3688 12006 BSO
Special weather statement, Mar 10, 2:15 PM PST, 31 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 215 PM PST Wed Mar 10 2021 CAZ181-190-102300- Merced and Madera CA-Central Sierra Foothills CA- 215 PM PST Wed Mar 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADERA COUNTY UNTIL 300 PM PST... At 214 PM PST, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Madera Acres, or 12 miles northeast of Madera, moving northeast at 5 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of central Madera County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3705 11997 3709 12005 3718 11995 3713 11983 TIME...MOT...LOC 2214Z 221DEG 6KT 3711 11996 BSO
Special weather statement, Mar 10, 2:21 PM PST, 25 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 221 PM PST Wed Mar 10 2021 CAZ183-184-102300- Fresno CA-Foggy Bottom CA- 221 PM PST Wed Mar 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRESNO COUNTY UNTIL 300 PM PST... At 220 PM PST, Doppler radar was tracking a strong thunderstorm near Raisin City, or 15 miles southwest of Fresno, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fresno. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Large amounts of small hail may fall with this storm. Hail accumulating along roadways can make travel hazardous. && LAT...LON 3654 12004 3658 12011 3674 11993 3669 11981 TIME...MOT...LOC 2220Z 226DEG 17KT 3662 11999 BSO
Special weather statement, Mar 10, 2:43 PM PST, 3 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 243 PM PST Wed Mar 10 2021 CAZ183-184-102330- Fresno CA-Foggy Bottom CA- 243 PM PST Wed Mar 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRESNO COUNTY UNTIL 330 PM PST... At 242 PM PST, Doppler radar was tracking strong thunderstorms along a line extending from near Easton to near Lanare. Movement was northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Large amounts of small hail may fall with these storms. Hail accumulating along roadways can make travel hazardous. && LAT...LON 3676 11967 3650 11963 3641 11988 3668 11989 TIME...MOT...LOC 2242Z 226DEG 24KT 3663 11983 3643 11984 BSO
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 11:17 AM PST | Special Weather Statement | HNX | Merced | 43 min |
| Mar 10, 12:13 PM PST | Special Weather Statement | HNX | Fresno | 47 min |
| Mar 10, 12:55 PM PST | Special Weather Statement | HNX | Merced | 35 min |
| Mar 10, 1:38 PM PST | Special Weather Statement | HNX | Fresno | 37 min |
| Mar 10, 2:15 PM PST | Special Weather Statement | HNX | Madera | 45 min |
| Mar 10, 2:21 PM PST | Special Weather Statement | HNX | Fresno | 39 min |
| Mar 10, 2:43 PM PST | Special Weather Statement | HNX | Fresno | 47 min |
| Mar 10, 3:26 PM PST | Special Weather Statement | HNX | Fresno | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.